Nexium is a proton pump inhibitor. This means that it inhibits the functioning of an enzyme that is responsible for maintaining the acidity of the gastric acid. This inhibition results in lower acidity and lower levels of gastric acid in the stomach. Gastric acid is the main cause of symptoms in a number of medical conditions. For example, it causes pain in patients suffering from gastric and duodenal ulcers; it causes pain and damage in patients suffering from GERD, also causing heartburn in those patients. It also contributes greatly to dyspepsia, or indigestion as it is more commonly known. It also contributes greatly to symptoms of the Zollinger-Ellison’s syndrome.
What Nexium does is that it prevents or at least alleviates the symptoms that are cause by gastric acid in such conditions. It can also be used in the therapy that is aimed at getting rid of Helicobacter pylori, the main cause of gastric and duodenal ulcers. In this therapy, Nexium is combined with the antibiotics clarithromycin and amoxicillin.Nexium rarely causes side effects and even when it does, these side effects are mild in severity and they are expected to go away on their own in time.
However, if they should persist or make it impossible to lead a normal life, they need to be reported to the doctor. The most common side effects of Nexium include headaches and diarrhea.Therefore, the answer to the question from the title would be yes, Nexium may cause diarrhea.However, it has to be noted that the percentage of patients who have reported the occurrences of diarrhea is somewhere around 2%, which means that only two patients in a hundred have experienced diarrhea as a result of the use of Nexium.
This means that you are unlikely to experience diarrhea when taking Nexium.Moreover, the aforementioned conditions that are treated by Nexium can often include diarrhea, diarrhea that may tarry and contain increased levels of iron, which leads to foul odor of the stools. With the introduction of Nexium, these diarrheas become rarer as the action of gastric acid is much reduced thanks to the beneficial effects of Nexium.In conclusion, Nexium may cause diarrhea, but this does not mean that you are going to get diarrhea from taking Nexium. It is more probable that you are not going to experience diarrhea when taking Nexium.